Alert archive / Washington / Winter Weather Advisories in 2017

Winter Weather Advisory 13, NWS Spokane, WA

March 4, 20177 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this winter weather advisory at Mar 4, 2017, 12:03 PM PST for 7 counties in Washington; 6 counties in Idaho. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 12:03 PM PST (20:03 UTC)
Expired
Mar 5, 2017, 12:00 PM PST
In force
24 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Chelan County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 52 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Mar 4, 9:48 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 4, 9:48 AM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
948 AM PST Sat Mar 4 2017

.SYNOPSIS...
The weather will remain active this weekend, as a cold upper level
trough begins to shift into the region. Look for widespread rain
and snow showers primarily over southeast Washington and the
central Idaho Panhandle through today. The threat of snow will
spread across the remainder of the Inland Northwest tonight and on
Sunday. Moderate snow amounts are possible especially over the
Blue Mountains, Camas Prairie, Waterville Plateau, Okanogan
Valley and over the northern Cascades. Wet and unsettled
conditions will continue into next week, with temperatures slowly
warming.

&&

.DISCUSSION...
The forecast for the rest of this morning has been adjusted over
SE Washington into the Central Panhandle Mountains. A stalled
frontal boundary in the mid levels is a bit further north than
previously thought with an abundance of showers from Pendleton
through the palouse and Central Panhandle Mountains. POP's have
been increased in these areas with heavier showers bringing the
snow level down as low as 2000-2500 feet. Meanwhile with this
boundary north of the Camas Prairie POP's have been decreased for
Winchester through mid morning. Models indicate this boundary
moistening through the day as a mid level wave over SW Oregon this
morning tracks along the boundary. This should lead to an increase
in precipitation into this evening with a better chance of
accumulating snow after sunset when road temperatures fall to near
freezing. Best chances will be in the mountains but if precip is
intense enough snow could accumulate on the palouse as well. Will
be monitoring observation/precip trends closely today to better
fine tune the forecast and the need for possible winter highlights
for tonight. Elsewhere for most of Central and NE Washington drier
air has moved into the region and a dry day is expected for most
under mostly clear to partly cloudy skies.  JW

&&

.AVIATION...
18Z TAFS: A stalled frontal boundary over SE Washington into the
south Idaho Panhandle will produce numerous showers falling as a
mix of rain and snow in Pullman and rain in Lewiston this
afternoon. This will keep the boundary layer very moist with MVFR
conditions common with occasional IFR conditions at KPUW. This
boundary moistens further this evening with the potential for
moderate to heavy snow at KPUW between 1-4z. Some model guidance
suggest these showers may reach as far north as Spokane area TAF
sites in the evening but consensus gives KCOE the best chance.
Still the moistening boundary layer over the palouse and low level
south-southwest winds may advect enough moisture for a brief
period of IFR/MVFR conditions for KGEG/KSFF this evening. Then
next wave tracks into the region overnight into Sunday bringing a
3-5 hour period of snow and lowering CIGS/visibilities. Behind
this wave gusty southwest winds quickly develop for KGEG/KSFF. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  28  37  24  37  26 /  10  20  80  30  60  40
Coeur d'Alene  41  27  38  24  37  24 /  30  30  80  50  70  70
Pullman        42  28  38  25  38  27 /  90  80  70  40  60  50
Lewiston       48  33  45  28  44  30 /  70  80  50  30  40  20
Colville       41  26  39  23  40  22 /  10  10  80  30  30  30
Sandpoint      40  27  37  24  36  23 /  40  30  90  60  70  80
Kellogg        39  27  35  23  33  24 /  80  70  90  60  80  90
Moses Lake     48  29  42  26  42  26 /   0  60  30  10  10  10
Wenatchee      44  28  41  25  41  25 /  10  80  30  20  20  20
Omak           44  25  40  21  41  21 /   0  60  80  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 4, 6:06 AM PST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
606 AM PST Sat Mar 4 2017

IDZ003-004-027-051415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
606 AM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Look for numerous showers today comprised of snow above 3500 feet
with a mix of rain and snow below. Despite the showers, snow
accumulations on the roads are only expected during the early
morning hours as road temperatures rise quickly. Snow levels will
drop to 2000 feet tonight which will make snow accumulations much
more likely on area roads. Moderate snows are possible on the
Camas Prairie, higher portions of the Idaho Palouse and over the
central Panhandle mountains south of I-90. Wintry travel
conditions are likely.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will continue into Sunday morning
before decreasing later in the day. Unsettled weather expected to
return from Tuesday through Thursday of next week. Snow will
change to rain in the lower elevations while significant
accumulating snow is likely in the mountains.

IDZ001-002-026-WAZ031>037-051415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-
606 AM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An unsettled weather pattern is expected Tuesday through Thursday
of next week. Snow will change to rain in the lower elevations
while significant accumulating snow is likely in the mountains.

WAZ038-041>044-051415-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST Sat Mar 4 2017

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of moderate snow is expected to develop by late evening
across the area and continue into the overnight hours. There is a
great deal of uncertainty as to where the heaviest snow will
accumulate. Right now the best chances of significant snow will
occur north of Highway 2, including the northern Waterville
Plateau,and Cascade Valleys north of Chelan, the Okanogan Valley
and the Okanogan Highlands.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will shift north of a Twisp to
Inchelium line Sunday morning before decreasing in the afternoon.
An unsettled weather pattern is then expected from Tuesday
through Thursday of next week. Snow will change to rain in the
lower elevations while significant accumulating snow is likely in
the mountains.

Nearby

Winter Weather Advisories in Washington, 2017Winter Weather Advisories in Idaho, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.